← Return to BCG side effects: Anyone dealing with pain and frequent urination?
DiscussionBCG side effects: Anyone dealing with pain and frequent urination?
Bladder Cancer | Last Active: Sep 26 4:30pm | Replies (17)Comment receiving replies
Replies to "@mitsyginger Thank you for sharing your journey. I’m glad to hear that things are going well..."
Connect

@samy123 First, kudos to you for being proactive. That was a struggle for me, but pain is a powerful motivator. Second, congratulations on finding a uro-onco who was willing to diagnose and treat your father “empirically”. I presume such since it has only been two weeks since you first posted on this. My lab tests spanned several weeks.
I too had concerns about potential side effects and Adverse Effects of Rifampin and Isoniazid as well as the Ethambutol I was prescribed. My Infectious Disease MD had blood tests run to get a feel for whether I had any liver issues and found none. Still, I did have some very unpleasant side effects.
#1 side effect was nausea. It was really bad. Pharmacy instructions were to take it on empty stomach one hour prior or two hours after meal at same time each day. I took them in the morning. Nausea would hit hard and last for 3 -4 hours. When I advised my ID MD about nausea, he instructed me to take it at night before bed. That helped a lot. He prescribed Zofran as well. That helped too.
#2 side effect was tingling and numbness in my hands. ID MD added Vitamin B6. That helped.
#3 was fatigue. I don’t mean tired, I mean fatigue. I began experiencing that two months into this treatment regimen. My ID MD advised that it was drug-induced and that my only options were to tolerate it or stop the meds.
I opted to stay with the meds. Because, within two months the urinary pain was gone, urinary frequency had gone from 3-4X/hour to once an hour, I could sleep through the night without any trips to the bathroom.
It was a trade-off that I was happy to make. Not perfect, but much better.
We continued to blood test for elevated liver enzymes. None appeared though I did have an elevated C-Reactive Protein blood test result once. ID MD prescribed a prednisone taper. That brought the CRP back down and helped the fatigue for a bit too.
I was on the Rifampin and Isoniazid for 9 months; the Ethambutol was for the first two months only. I’ve communicated with people who’ve had similar BCG complications and followed this or similar regimens. Many were on these meds for less than 9 months. Many had fewer side effects. You may want to reach out to them as well. You can find them in the chat rooms at Inspire.com. Just search on BCG Cystitis.
Back to your question about TB meds reducing or interfering with BCG efficacy. Not sure if I’m understanding you correctly but I would not think any uro-onco would want to continue a patient on BCG, the active ingredient of which is mycobacterium bovis, who is currently taking medications which would kill that same bacterium. Beyond that my experience is this, at the time I began taking the anti-TB meds my ID MD insisted I stop further use of BCG. For some reason it caused an active local bladder infection. We knew this because lab tests had confirmed it. He said any further use could cause reinfection. He also insisted I stop any other bladder cancer treatments for a full two months. My Uro-onco agreed. After 2 months we began bladder cancer chemotherapy with Gemcitabine/Docetaxel instillations.
All the best to you and your Dad.
Infectious-Complications-of-Intravesical-BCG-Immunotherapy-Dr-Odonnell (Infectious-Complications-of-Intravesical-BCG-Immunotherapy-Dr-Odonnell.pdf)